Dosage errors are some of the most common types of medication errors that can occur when administering medications, and are a leading cause of injury among elderly patients. Dosage errors can be made by family members, caregivers, or patients. It is important that the patient and caregivers discuss medications with a doctor prior to beginning medications, to avoid common dosage errors.
Dosage Errors Contributing Factors
Most elderly patients have several types of different medications that must be taken one or more times per day. The quantity and timing of medications can cause confusion, and a patient may forget whether a medication has been taken, resulting in dosage errors. Written instructions may also be misunderstood due to handwriting issues or abbreviations, causing the patient to take more or less of a prescribed medication than recommended. Medications with similar names may also become mixed up, resulting in dosage errors of each type of medication.
Types of Medications
Studies have shown that an inhaler typically results in more dosage errors than other means of administering medication. Patients may receive more or less of the medication depending on the technique used to squeeze the inhaler. Topical, injected, and transdermal medications also showed large amounts of errors due to inconsistencies in administration. Capsules or tablets had the lowest occurrence of dosage errors.
The amount of responsibilities that the caregiver has can contribute to dosage errors. If a home caregiver is responsible for self care and other home responsibilities in addition to caring for the elderly patient, medications may be rushed and dosage errors may occur. Likewise, nursing home or other institutional staff may have a large number of patients, which can contribute to dosage errors and other types of negligence.
Malicious Dosage Errors
In some cases, dosage errors are intentional. Staff or caregivers may have difficulty controlling patients that are aggressive or energetic, and may intentionally administer higher doses of sedatives or other calming medications. Family members and other trusted individuals may also intentionally administer lower dosages of medication in order to steal medications.
Patient Dosage Errors
In many cases, it is the patient that is responsible for the dosage error. Patient medical conditions, including decreasing cognitive function and poor eyesight, may contribute to dosage errors. Patients may also become confused about the dosages for different medications, or may have trouble with pill administration machines or devices.
Prescribed Dosage Errors
In some cases, the prescribing physician may make an error when filling out dosage instructions. This is not as common as other types of dosage errors, but can result in patient harm. Patients or caregivers should consult a physician prior to administering a dosage of medication that may be the result of a written dosage error.
Effects of Dosage Errors
Dosage errors can have both immediate and long term effects. Depending on the medication, a dosage error can cause a patient to have a seizure or stroke, or may even cause death. Dosage errors that do not have acute results may cause patients to develop new conditions, or can cause existing conditions to worsen. At the very least, dosage errors prevent elderly patients from receiving proper treatment.
Preventing Dosage Errors
Dosage errors are highly preventable. Over the last several years, awareness of dosage errors has caused new legislation to be enacted. Nursing homes must report medication errors of five percent or lower in order to avoid penalties and possible closure.
Nursing Home Prevention
Studies have shown a link between dosage errors or other forms of negligence and nursing home understaffing. Nursing home administration can prevent these types of errors by putting staffing standards in place, and by committing to having staff that is well trained in administering medication available at all times. Many nursing homes have begun to have consultant pharmacists review patients charts in order to spot possible dosage errors.
Medication Administration Procedures
Organization can help prevent dosage errors. Pill organizers have shown to be of some assistance in preventing dosage errors in both institutional and home care settings. Charts detailing times and medications may also be helpful in preventing dosage errors.
Dosage Error Signs
Caregivers or care facility staff members should be alert for symptoms of dosage errors. Behavioral changes or worsening illness may indicate chronic dosage errors. Seizures or other acute medical conditions may also indicate dosage errors, and should be investigated.
“About Medication Errors.” National Coordinating Counsel for Medication Error Reporting and Prevention. National Coordinating Counsel for Medication Error Reporting and Prevention. Web. 3 Mar 2014. <http://www.nccmerp.org/aboutMedErrors.html>.
“Medication Errors.” U.S. Food and Drug Administration. U.S. Department of Health and Human Services, 08 Aug 2013. Web. 1 Mar 2014. <http://www.fda.gov/drugs/drugsafety/medicationerrors/default.htm>.